A 24-year-old non-obese, but slightly overweight, female presented with a two-week history of progressive severe headache associated with two days of blurry vision. Clinical exam was significant for bilateral papilledema and an enlarged blind spot on visual field testing. Contrast enhanced MRI head revealed no space occupying lesion. A lumbar puncture revealed an elevated opening pressure of 38 cm H2O with normal cerebrospinal fluid composition leading to a diagnosis of pseudotumor cerebri syndrome (PTCS). The patient lacked the typical risk factors of high body mass index or obvious antecedent medications; however, on subsequent questioning, she was chronically ingesting a high vitamin A containing weight loss dietary supplement (Thrive W®–Table 1), which we believe had caused intracranial hypertension. Discontinuation of the diet pill and treatment with acetazolamide led to marked improvement of her PTCS. This case highlights the fact that non-traditional products or medications with high vitamin A may cause pseudotumor cerebri, which treating physicians should assess for while dealing with non-obese PTCS patients.
|Number of pages||7|
|State||Published - May 4 2018|
Bibliographical notePublisher Copyright:
© 2018 Taylor & Francis.
- Idiopathic intracranial hypertension
- pseudotumor cerebri
- secondary pseudotumor
- vitamin A toxicity
- weight loss supplement
ASJC Scopus subject areas
- Clinical Neurology